Michigan, 2002

Heavy Snow in Michigan, December 24 to 25, 2002

December 24 to 25, 2002 · NWS GRR · 6 events in 6 counties and zones

m. on Christmas Eve.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A winter storm caused snow to begin to fall along the I-94 corridor of southern lower Michigan at around 9 p.m. on Christmas Eve. It spread north to near I-96 by midnight. The maximum snowfall report of 9 inches was received from Jackson (Jackson county). Anywhere from 6 to 8 inches of snow fell across most of Barry, Eaton, Ingham, Kalamazoo and Calhoun counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 24, 3:28 PM EST, 5 hours 32 minutes earlier.

Area forecast discussion, Dec 24, 3:28 PM EST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
328 PM EST TUE DEC 24 2002

PRETTY INTERESTING SCENARIO PLAYING OUT TO OUR SOUTH THIS AFTERNOON
AND ACROSS THE SRN 1/2 OF THE CWA OVERNIGHT AND EARLY CHRISTMAS.
WITH THE ONGOING EARLY FLOW SET UP LOW LEVELS START OUT FAIRLY DRY
AND WILL TAKE AWHILE TO MOISTEN UP OVERNIGHT. LOOKS LIKE THINGS
COULD START UP IN THE SRN ZONES AROUND MIDNIGHT AND GRADUALLY WORK
ITS WAY TO THE NORTH OVERNIGHT. SE AREAS COULD SEE 2-4 OVERNIGHT AND
ANOTHER INCH OR SO IN THE MORNING AS THE DOMINANT EAST COAST LOW
TAKES OVER AND FOCUSES THE ENERGY OF THE COUPLED JET STRUCTURE ALONG
THE CENTRAL ATLANTIC COAST. INITIAL THINKING WAS THAT THE SYSTEM
WOULD BE PRETTY WELL STARVED FOR MOISTURE DUE TO THE INTENSE
CONVECTION OVER THE SERN US ATTM BUT WITH 1 FOOT SNOWFALL BEING
REPORTED UPSTREAM IN MISSOURI I WILL BUMP OUR AMOUNTS FOR OVERNIGHT
AND GO CATEGORICAL IN EXTREME SE AND LIKELY ACROSS THE CENTRAL SWATH
AND CHANCE UP NORTH.  AFTER LOW MOVES OUT THERE MAY BE A CHANCE FOR
SNOW ALONG THE LAKESHORE CHRISTMAS AFTERNOON AND EVENING. THEN
FAIRLY TRANQUIL WITH SEASONAL TEMPERATURES THROUGH THURSDAY.

MWH

EXTENDED FORECAST DISCUSSION...
THE EXTENDED PERIOD STILL LOOKS QUIET FROM FRI THROUGH MOST OF SAT.
WITH THE 12Z AVN...THE SHORTWAVE WILL MOVE OUT OF THE NORTHERN
PLAINS EARLY SAT...AND ENTER MY CWA LATE SAT EARLY SUN. THINKING IS
THAT ENOUGH DRY AIR AT THE SFC WILL REMAIN IN PLACE...SO WILL HOLD
OFF PRECIP UNTIL SUN...BUT WILL ADJUST THE TIMING TO EARLY/MID SUN
AS IT APPEARS TO HAVE CLIPPER CHARACTERISTICS. AT THIS TIME IT
DOESN/T APPEAR TO BE ANYTHING HEAVY...BUT A FEW LAKE EFFECT SNSH
POSSIBLY MIXED WITH LGT RA AT TIMES WITH TEMPS AROUND TO JUST ABOVE
FREEZING. ONCE SYSTEM PUSHES THROUGH GRT LKS...DRY AIR WILL SLIDE
INTO CWA AS A SPLIT JET DEVLPS ACROSS THE PLAINS. IT IS THIS SPLIT
JET THAT NEEDS MONITORING. AS THE WEEKEND ENDS...A NEW VORT IS
PROGGED TO MOVE OUT OF THE CENTRAL ROCKIES AND MOVE EASTWARD ON MON.
THIS VORT APPEARS FROM THE AVN/ECMWF TO SPIN UP A LOW AT THE MID
LVLS...AND RIDE ALONG A FRONT LATE MON. THICKNESS VALUES STILL LOOK
GOOD ENOUGH TO PRODUCE SN...BUT A RA SN MIX IS NOT OUT OF THE
QUESTION AS THE SYSTEM GETS MORE DEVELOPED THROUGH TUE.

ENSEMBLES ARE BEGINNING TO INDICATE THAT AFTER THE MON/TUE
SYSTEM...A MORE ACTIVE PATTERN TAKES SHAPE TOWARDS MID TO LATE WEEK.
BUT THIS IS BEYOND MY EXTENDED TIME FRAME SO WILL LEAVE MONITORING
TO LATER RUNS.

BEACH

.GRR...NONE.

MWH
Hazardous weather outlook, Dec 24, 5:30 AM EST, 15 hours 30 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
530 AM EST TUE DEC 24 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
1 TO 4 INCHES OF SNOW IS EXPECTED TONIGHT SOUTH AND EAST OF A LINE
FROM SOUTH HAVEN TO ST JOHNS AS A STORM SYSTEM TRACKS INTO THE OHIO
VALLEY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN ADDITIONAL INCH OF SNOW ACCUMULATION IS POSSIBLE CHRISTMAS
MORNING SOUTH AND EAST OF A SOUTH HAVEN TO ST JOHNS LINE. OTHERWISE
NO HAZARDOUS WEATHER IS EXPECTED IN THE OUTLOOK PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE PERIOD.

MEADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Jackson

When
December 24, 9:00 PM EST to December 25, 1:00 PM EST
Where
Jackson forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.249, -84.423 (the zone’s center; the record gives no point)

Heavy Snow, Ingham

When
December 24, 9:00 PM EST to December 25, 1:00 PM EST
Where
Ingham forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.597, -84.373 (the zone’s center; the record gives no point)

Heavy Snow, Eaton

When
December 24, 9:00 PM EST to December 25, 1:00 PM EST
Where
Eaton forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.596, -84.838 (the zone’s center; the record gives no point)

Heavy Snow, Barry

When
December 24, 9:00 PM EST to December 25, 1:00 PM EST
Where
Barry forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.595, -85.309 (the zone’s center; the record gives no point)

Heavy Snow, Kalamazoo

When
December 24, 9:00 PM EST to December 25, 1:00 PM EST
Where
Kalamazoo forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

Heavy Snow, Calhoun

When
December 24, 9:00 PM EST to December 25, 1:00 PM EST
Where
Calhoun forecast zone
Reported by
NWS STORM SURVEY
Coordinates
42.247, -85.006 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326752, 5326753, 5326754, 5326755, 5326756, 5326757.